Recently I was diagnosed with Afib/flutter and was wondering how long do I wait to go to the ER when I am having an episode? Besides being a nuisance, I get chest pains, shortness of breath with a feeling to cough and get cold and tired feeling. My Cardiologist has not given me an answer, and has told me to just call him anytime. However the hospital staff who treated me, told me to go to the ER the next time it happens. I am on asprin therapy 81mg, toprol, and enalapril. I also suffer from hypertension. There is another question, my internist seems to be concerned that I am not on a blood thinner, such as coumadin, should I be? Not that I want to be on coumadin, but I don't want to have a stroke either.
The folks I know that have a-fib, they do take some type of blood thinner to help prevent any clot formation. I wish I could remember what they said about a-fib episodes, length of time before they go in for conversion.
Are you on any meds now to control your rate or rhythm?
I think that is what the Toprol is for, I was on Inderal LA but was told to discontinue it. For years I was on the Inderal for hypertension, PAC's and PVC's which seemed to work pretty well until recently.
When you're in either of these rhythms, how fast is your heart rate? What was used to terminate the arrhythmia? When I'm in these rhythms I've been told to go right away. My heart rate tends to go in excess of 250+ and needs IV meds or cardioversion to terminate. It can be a pretty scary feeling so sitting at home waiting for it to stop.
81mgs of Aspirin seems to be low. I was told to take a 325mg Aspirin every day. There have been many Dr's throughout my journey of afib who question me as to why no coumadin. Then there are Dr's who say the 325mg of ASA is fine becuase I had no other risk factors for stroke.
Atrial fibrillation is linked to an increased risk of stroke. The most common mechanism is sluggish blood flow in the atria which then leads to the formation of blood clots. These blood clots form in the atria and can migrate from the heart to the brain to cause a stroke. There are five major predictors of stroke in patients with AFib. These predictors can be easily recalled by referring to the acronym CHADS:
Congestive heart failure
Hypertension (high blood pressure)
Age greater than 75 years old (some consider age >65 an intermediate risk factor)
Stroke or transient ischemic attack (TIA) (in the past)
have at least one of these risk factors, Coumadin (warfarin) may be considered and is clearly beneficial when two or more risk factors are present. Also, if a patient with AFib does have a prior stroke or TIA and no other risk factors, Coumadin is recommended. Without any of the above risk factors, the patient is considered to have “Lone” atrial fibrillation and daily aspirin is sufficient. Other medical conditions like a history of gastrointestinal bleeding or other bleeding risk can affect whether or not Coumadin is recommended for you. The decision to treat with Coumadin is sometimes difficult and requires that your doctor carefully weigh the benefits of preventing a disabling stroke against the risk of bleeding.
That said, you have at least 1 risk factor (HTN) I would talk to your Cardiologist and express your's as well as your internists concerns about why you weren't started on Coumadin.
At rest it was 150, was bouncing all over the place. I don't think mine was as fast as yours but I never really asked either while I was in the hospital. My heart rate goes absolutely bonkers. I don't think it got as fast as yours, but like I said I wasn't asking either.They converted me back to normal rhythm via with the IV drip of Cardizem it took about 20 hrs to return to a normal rhythm. Yes it is scary sitting at home when it is happening. As I am experiencing it now (it has been pretty rapid and irregular all day), actually the last two days have not been fun.
I have AFib 100% of the time, and had a period of Flutter following heart surgery just over a year ago. I have never been diagnosed with any ventricle problems, that's the good news.
I have been coumadin or warfarin for the last 8 years, I'd estimate, and even when in sinus rhythm following one of a number of electrocardioversion my cardiologist would not let me stop warfarin. I tolerate it well, and manage to say in the INR range 2-3 without much trouble. Fortunately I've not had any serious cuts or other bleeding injuries, that's the down side of being on a blood thinner.
When in flutter I was running at a HR of about 130, as measured by a polar exercise HR monitor, and was on an EKG during. I recall the nurse saying she couldn't get a reading...some signals must have been trouble. The cardiologist didn't seem overly concerned, he upped my Toprol (Metoprolo) to 200 mg per day, I'm now on 100 mg and the HR runs in the 70s when at rest..albeit always in AFib. I was on a 24/7 monitor for about 2 weeks, it confirmed I'm AFib, not much information I thought, but perhaps it confirmed I do not have any ventricle problems.
I may be rambling, I do not understand why you are not on an anticoagulant, any risk of a stroke is worth avoiding, I think.
Thanks Jerry, I am going to talk to my internists and find out why I am not on an anticoagulant. As they seemed concerned as to why the cardiologist did not put me on one. I agree with preventing a stroke.
hi summer im a 23 year old male 2 years ago went into afib my highest heart in afib was 240, and i was converted back in about 9 hours with rythmol, now i was on rythmol but have been taken off of it and now take metetoprol 50mg er once time daily, and i also take a asprin once a day, the reason i take the asprin is bc i asked my cardio about being on blood thinner he told me that with my age and with it not being a 100% afib that i needed not to worry but if i did then i could take the asprin, nowe as far as if i go into afib flutter was to first take 2 more toprols wait for an hour or two and see if it will go away with that, and if not then call him and he will further assit me, or he said if i get to scared then to just go to the er, which is what i plan on doing bc i hate the flutter feeling, i just wanted to comment on what i was told but im sure everyones cardiologist is different thank you and god bless
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.